Skip to Content

Why amitryptiline should be avoided in seizure disorder?

Responses (3)

suzanne66 29 May 2011

Amitriptyline should be avoided in those with a seizure disorder because it can increase the risk of seizures.

Anonymous 29 May 2011

Hello,

Tcas (Includes Elavil) ↔ Seizure Disorders
Severe Potential Hazard, High plausibility
Applies to: Alcoholism, CNS Disorder
Tricyclic antidepressants (TCAs) can lower the seizure threshold and trigger seizures in a dose-dependent manner. The risk appears to be greater with amoxapine and the tertiary amines (amitriptyline, doxepin, imipramine, trimipramine) than with the secondary amines (desipramine, nortriptyline, protriptyline). An incidence of up to 0.6% has been reported in patients treated with imipramine dosages > 200 mg/day. However, the incidence is generally much lower when smaller doses are used in patients without a predisposition to seizures. Therapy with TCAs should be administered cautiously in patients with a history of seizures or other predisposing factors, such as head trauma, CNS abnormalities, and alcoholism. High dosages should be avoided if possible.

caringsonbj 30 May 2011

I think this drug has it's place in helping people I will tell you that if you are a patient with a seizure disorder then you should allow your physician to know about your history prior to taking this medication, earlier in my life I had grand Mal seizures, this medication made the symtoms and the seizures increase they were more pronounced and the jerking was even worse so with my experience with this medication I would be very sure that the doctor was aware of my seizure history prior to ever using amitriptyline. I hope I have at least given you a sense of control and also keeping yourself aware that the doctor should at least know, far better for him to know and for you to be safe! keep us posted

Drugs.com free discount card

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions